New Patients: (888) 305-4044

Finasteride & Melasma

finasteride and melasma

Besides hair transplantation, there are many other medical options for treating hair loss. However, it is important for doctors to consider the potential complications and side effects hair loss medications can cause patients. A recent study suggests that one of the most common treatments, Finasteride (Propecia), could cause a skin condition called Melasma, also known as hyper-melanosis. Here is what you need to know!

What is Melasma

Melasma, or acquired hyper-melanosis, is a skin condition that consists of dark spots or hyperpigmentation. It is reported to be a common side effect of using finasteride (Propecia) for treating hair loss. Melasma typically affects sun-exposed areas of the skin such as the face and presents itself like darker skin or brown or black spots or patches.

Who is Affected by Melasma?

Melasma is more commonly seen in women, as it is related to the effects of female hormones such as estrogen and progesterone on melanocytes. This condition has also been occasionally reported in men who use finasteride. This is most likely due to the alteration of the levels of estrogen and progesterone in men.

Can Finasteride cause Skin Dark Spots AKA Hyperpigmentation?

There are only a few cases of this condition reported in medical literature and it should not be a major cause of concern in men who take finasteride for male patterned baldness or other reasons.

Finasteride is prescribed as a one-milligram tablet as an effective hair loss medical treatment in patterned hair loss and five milligrams for prostate enlargement. We have been treating male hair loss with finasteride for years and has only seen this conation in one patient who has used the medication before being seen in our office. That is why it is not possible to confirm the direct cause and effect of DHT blockers on skin hyperpigmentation. If you are using finasteride or any other DHT blockers and you notice any change in your skin color or see dark spots on your skin, you need to discuss this with your doctor.